Fairfax County, Virginia, Police Chief Kevin Davis on Tuesday said six people overdosed in the predawn hours in Falls Church, and warned that a potentially fatal batch of cocaine laced with fentanyl might still be circulating in the area.
All six victims, who ranged in age from 23 to 35, survived, although one victim is still “clinging to life” in a hospital, Davis said. Three others remain hospitalized. They were found at a residence in the 5500 block of Seminary Road, near South George Mason Drive, a little after 3 a.m.
The mother of one of the victims, who lived in the apartment, saw the six had become unconscious and non-responsive and called 911.
A statement from the police said when officers arrived, they discovered one woman unconscious on the sidewalk and immediately rendered aid. As additional officers arrived, four men and a woman were found unconscious inside the apartment.
Police and fire personnel administered Narcan, an emergency medication used to treat opioid overdose.
Davis said that the white powder found at the scene is being analyzed, but police believe it was cocaine laced with fentanyl. He warned that the same batch of drugs may still be in distribution in the community.
The police chief said the six had consumed the drugs after returning from the Babylon Cafe. He added that there was no indication they’d gotten the drugs there; he was making these facts known so that anyone who was there and may have crossed paths with the six would be aware.
Davis emphasized that, as a criminal matter, he and the department were more interested in the dealers than the users.
“In terms of criminal culpability and accountability, it’s the drug dealer — that’s who we’re ultimately interested in identifying, and that’s where our detectives are working really hard right now to … hold him accountable.”
He reiterated that he was more interested in a message of public health and safety than of law enforcement.
“We believe in treatment. We believe in rehabilitation. We believe in education,” Davis said. “If you are in possession of cocaine right now, there’s a chance that cocaine may be mixed with a deadly blend of cocaine and fentanyl. And you can lose your life. And we don’t want anyone to die.”
Since 2007, Virginia has seen a more than tenfold increase in fentanyl overdose deaths, with the biggest jump occurring between 2019 and 2020. Since 2013, fatal drug overdose has been the leading cause of unnatural death in the state of Virginia.
“Eighty percent of the fatal and non-fatal overdoses from last year were Fairfax County residents,” Davis said.
Through Sept. 19, Fairfax County has reported 55 fatal overdoses and 201 non-fatal overdoses.
Davis reminded the public of the warning signs of an overdose: loss of consciousness, pinpoint pupils, low or shallow breathing, nausea, or vomiting, and fingernails turning blue or black.
“Thankfully, last night, the mother of one of our six overdose victims saw the signs and called 911 — and thank God that she did.”
For those worried about friends or loved ones at risk for overdose, Davis pointed to free training on how to administer Narcan. That training is available to everyone through the Fairfax-Falls Church Community Services Board. Training dates and information are available online.
Get breaking news and daily headlines delivered to your email inbox by signing up here.
© 2021 WTOP. All Rights Reserved. This website is not intended for users located within the European Economic Area.